Advertisement

Journal d'Analyse Mathématique

, Volume 111, Issue 1, pp 151–219 | Cite as

Scaling limits for internal aggregation models with multiple sources

  • Lionel Levine
  • Yuval Peres
Article

Abstract

We study the scaling limits of three different aggregation models on ℤ d : internal DLA, in which particles perform random walks until reaching an unoccupied site; the rotor-router model, in which particles perform deterministic analogues of random walks; and the divisible sandpile, in which each site distributes its excess mass equally among its neighbors. As the lattice spacing tends to zero, all three models are found to have the same scaling limit, which we describe as the solution to a certain PDE free boundary problem in ℝ d . In particular, internal DLA has a deterministic scaling limit. We find that the scaling limits are quadrature domains, which have arisen independently in many fields such as potential theory and fluid dynamics. Our results apply both to the case of multiple point sources and to the Diaconis-Fulton smash sum of domains.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    D. Aharonov and H. S. Shapiro, Domains on which analytic functions satisfy quadrature identities, J. Analyse Math. 30 (1976), 39–73.zbMATHCrossRefMathSciNetGoogle Scholar
  2. [2]
    N. Alon and J. H. Spencer, The Probabilistic Method, John Wiley & Sons Inc., New York, 1992.zbMATHGoogle Scholar
  3. [3]
    S. Axler, P. Bourdon and W. Ramey, Harmonic Function Theory, 2nd ed., Springer, Berlin, 2001.zbMATHGoogle Scholar
  4. [4]
    L. A. Caffarelli, The obstacle problem revisited, J. Fourier Anal. Appl. 4 (1998), 383–402.zbMATHCrossRefMathSciNetGoogle Scholar
  5. [5]
    L. A. Caffarelli, L. Karp and H. Shahgholian, Regularity of a free boundary problem with application to the Pompeiu problem, Ann. of Math. (2) 151 (2000), 269–292.zbMATHCrossRefMathSciNetGoogle Scholar
  6. [6]
    D. Crowdy, Quadrature domains and fluid dynamics, in Quadrature Domains and Their Applications, Oper. Theory Adv. Appl. 156 (2005), 113–129.CrossRefMathSciNetGoogle Scholar
  7. [7]
    P. Diaconis and W. Fulton, A growth model, a game, an algebra, Lagrange inversion, and characteristic classes, Rend. Sem. Mat. Univ. Pol. Torino 49 (1991), 95–119.zbMATHMathSciNetGoogle Scholar
  8. [8]
    J. L. Doob, Classical Potential Theory and Its Probabilistic Counterpart, Springer, Berlin, 1984.zbMATHGoogle Scholar
  9. [9]
    L. C. Evans, Partial Differential Equations, Amer. Math. Soc., Providence, RI, 1998.zbMATHGoogle Scholar
  10. [10]
    A. Friedman, Variational Principles and Free-Boundary Problems, John Wiley & Sons Inc., New York, 1982.zbMATHGoogle Scholar
  11. [11]
    Y. Fukai and K. Uchiyama, Potential kernel for two-dimensional random walk, Ann. Probab. 24 (1996), 1979–1992.zbMATHCrossRefMathSciNetGoogle Scholar
  12. [12]
    J. Gravner and J. Quastel, Internal DLA and the Stefan problem, Ann. Probab. 28 (2000), 1528–1562.zbMATHCrossRefMathSciNetGoogle Scholar
  13. [13]
    B. Gustafsson, Quadrature Identities and the Schottky double, Acta Appl. Math. 1 (1983), 209–240.zbMATHCrossRefMathSciNetGoogle Scholar
  14. [14]
    B. Gustafsson, Singular and special points on quadrature domains from an algebraic geometric point of view, J. Analyse Math. 51 (1988), 91–117.zbMATHCrossRefMathSciNetGoogle Scholar
  15. [15]
    B. Gustafsson and M. Sakai, Properties of some balayage operators with applications to quadrature domains and moving boundary problems, Nonlinear Anal. 22 (1994), 1221–1245.zbMATHCrossRefMathSciNetGoogle Scholar
  16. [16]
    B. Gustafsson and H. S. Shapiro, What is a quadrature domain? in Quadrature Domains and Their Applications, Birkhäuser, Basel, 2005, pp. 1–25.CrossRefGoogle Scholar
  17. [17]
    L. Karp and A. S. Margulis, Newtonian potential theory for unbounded sources and applications to free boundary problems, J. Analyse Math. 70 (1996), 1–63.zbMATHCrossRefMathSciNetGoogle Scholar
  18. [18]
    L. Karp and H. Shahgholian, Regularity of a free boundary problem, J. Geom. Anal. 9 (1999), 653–669.zbMATHMathSciNetGoogle Scholar
  19. [19]
    G. Lawler, Intersections of Random Walks, Birkhäuser, Basel, 1996.zbMATHGoogle Scholar
  20. [20]
    G. Lawler, M. Bramson and D. Griffeath, Internal diffusion limited aggregation, Ann. Probab. 20 (1992), 2117–2140.zbMATHCrossRefMathSciNetGoogle Scholar
  21. [21]
    L. Levine and Y. Peres, Strong spherical asymptotics for rotor-router aggregation and the divisible sandpile, Potential Anal. 30 (2009), 1–27. http://arxiv.org/abs/0704.0688.zbMATHCrossRefMathSciNetGoogle Scholar
  22. [22]
    E. H. Lieb and M. Loss, Analysis, 2nd ed., Amer. Math. Soc., Providence, RI, 2001.zbMATHGoogle Scholar
  23. [23]
    T. Lindvall, Lectures on the Coupling Method, John Wiley & Sons Inc., New York, 1992.zbMATHGoogle Scholar
  24. [24]
    V. B. Priezzhev, D. Dhar, A. Dhar, and S. Krishnamurthy, Eulerian walkers as a model of self-organised criticality, Phys. Rev. Lett. 77 (1996), 5079–5082.CrossRefGoogle Scholar
  25. [25]
    S. Richardson, Hele-Shaw flows with a free boundary produced by the injection of fluid into a narrow channel, J. Fluid Mech. 56 (1972), 609–618.zbMATHCrossRefGoogle Scholar
  26. [26]
    M. Sakai, Quadrature Domains, Lecture Notes in Math. 934, Springer, Berlin, 1982.Google Scholar
  27. [27]
    M. Sakai, Solutions to the obstacle problem as Green potentials, J. Analyse Math. 44 (1984/85), 97–116.CrossRefMathSciNetGoogle Scholar
  28. [28]
    H. Shahgholian, On quadrature domains and the Schwarz potential, J. Math. Anal. Appl. 171 (1992), 61–78.zbMATHCrossRefMathSciNetGoogle Scholar
  29. [29]
    H. S. Shapiro, The Schwarz Function and its Generalization to Higher Dimensions, John Wiley & Sons Inc., New York, 1992.zbMATHGoogle Scholar
  30. [30]
    K. Uchiyama, Green’s functions for random walks onN, Proc. London Math. Soc. 77 (1998), 215–240.CrossRefMathSciNetGoogle Scholar
  31. [31]
    A. N. Varchenko and P. I. Etingof, Why the Boundary of a Round Drop Becomes a Curve of Order Four, Amer. Math. Soc., Providence, RI, 1992.zbMATHGoogle Scholar

Copyright information

© Hebrew University Magnes Press 2010

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of CaliforniaBerkeleyUSA
  2. 2.Department of MathematicsMassachusetts Institute of TechnologyCambridgeUSA
  3. 3.Departments of StatisticsUniversity of CaliforniaBerkeleyUSA
  4. 4.Theory GroupMicrosoft ResearchRedmondUSA

Personalised recommendations